Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 179, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 31, 2016, 10:50 PM CDT for 4 counties in Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 10:50 PM CDT (03:50 UTC)
- Expired
- Jul 31, 2016, 11:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Lafayette County, MO, Ray County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2139 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 19.7
The text
As transmitted.
925
WUUS53 KEAX 010350
SVREAX
MOC033-107-177-195-010415-
/O.NEW.KEAX.SV.W.0179.160801T0350Z-160801T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1050 PM CDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
NORTHEASTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
WEST CENTRAL SALINE COUNTY IN CENTRAL MISSOURI...
SOUTHEASTERN RAY COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1115 PM CDT
* AT 1050 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARDIN...OR
8 MILES NORTHEAST OF LEXINGTON...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARROLLTON...WAVERLY...NORBORNE...HARDIN...DOVER AND GRAND PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3921 9386 3934 9385 3937 9341 3914 9340
TIME...MOT...LOC 0350Z 264DEG 13KT 3927 9377
HAIL...1.00IN
WIND...60MPH
$$
HAWBLITZEL1 follow-up statement
019
WWUS53 KEAX 010414
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CDT SUN JUL 31 2016
MOC033-107-177-195-010424-
/O.EXP.KEAX.SV.W.0179.000000T0000Z-160801T0415Z/
CARROLL MO-LAFAYETTE MO-SALINE MO-RAY MO-
1114 PM CDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL...
NORTHEASTERN LAFAYETTE...WEST CENTRAL SALINE AND SOUTHEASTERN RAY
COUNTIES WILL EXPIRE AT 1115 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3921 9386 3934 9385 3937 9341 3914 9340
TIME...MOT...LOC 0411Z 264DEG 13KT 3927 9377
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:25 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 31, 8:25 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 825 PM CDT SUN JUL 31 2016 .Update... Issued at 825 PM CDT SUN JUL 31 2016 Short-range models continue to develop showers and thunderstorms further west than previous runs. The axis of highest probabilities now looks like a St Joe to Boonville and north. This is along an axis of deep moist convergence associated with a frontal boundary in the area. Deep isentropic ascent along this boundary in the 305k to 310 k layer should aid development. Only modest instability is expected and 0-6 km shear of 20 to 25 kts indicate that the threat of anything severe is low. But there may be some robust initial updrafts that could produce small hail. Storms should congeal and track to the east with individual cells moving generally southeast. Locally heavy rain is also likely which could lead to an isolated flood threat given precipitable water values close to 2 inches. && .Discussion... Issued at 237 PM CDT SUN JUL 31 2016 Morning showers and thunderstorms are winding down gradually across the area, likely in response to the overnight low level jet subsiding. A few showers linger across the area, but generally expect this activity to grind to a halt through the afternoon. Temperatures have struggled to meet Max T expectations, due to lingering thick cloud cover and off-n-on rain. Have lowered Sunday afternoon/evening Max T forecast to account for this lingering cloud cover. With the clearing just off to the west in NE Kansas, it's conceivable that the back edge of the cloud cover could reach the KC area before daytime heating subsides, so there could still be a quick upshoot of temperature across the western half of the forecast area. That being said, the upshoot of temperature should still stay below morning Max T expectations. Tonight strong and fairly deep isentropic lift along the 310K and 315K thetaE surfaces will likely yield another round of thunderstorm activity across northern Missouri. The best chances for rain will be north of Interstate 70, mainly along and north of the HWY 36 corridor, but there is a chance that these thunderstorms will come as far south as the KC metro and points along Interstate 70. Areas south of Interstate 70 are less likely to see any of these overnight showers and thunderstorms. This ushers in the heat wave that is expected for the majority of the upcoming week. The mid level pattern is strongly suggestive of a strong ridge building into the central Plains and affecting the local areas with warm and clear days. Absent any clear boundaries to form on, thunderstorm chances will be minimal through the week, with perhaps the best chances for rain being across northern Missouri, closer to the faster mid level westerly flow. Areas across central and southern Missouri could miss out on much rain through the week absent any unforeseen mesoscale processes. Since there is a decent chance of nocturnal convection across Iowa on one or many of the next several nights, there is always the chance for an outflow boundary to reach into northern Missouri, bringing relief from the otherwise prolonged heat as well as a few showers and thunderstorms. By late in the week the ridge flattens out as a northern Plains trough rolls through the area. This will also send a boundary plunging southward into northern and perhaps central Missouri for the late part of the week, into the weekend. As of now this boundary is expected to hang up generally along the MO River/I-70 and could bring limited relief to the KC area and points south of I-70. It could however be a focus for thunderstorm activity. Given the uncertainty of how that time period will play out will avoid any details about rainfall amounts. Have forgone heat warning/advisory for the time being, considering generally marginal heat advisory criteria in the going forecast. So, with further uncertainty regarding nightly/daily cloud cover and any boundaries that might be in play, have opted to let the next shift have a look at the conditions before issuing any official notification of the heat this week. && .Aviation...(For the 00Z TAFS through 00Z Monday Evening) Issued at 617 PM CDT SUN JUL 31 2016 It continues to look like storms will develop in the 05Z-07Z time frame along or just east of the terminals, most likely impacting the KSTJ area. Have maintained the VCTS for that terminal but also for the Kansas City terminals. While it's more likely that storms will be just east of these sites, it's possible development could occur further west. Outside of a storm affecting a terminal, VFR conditions are expected. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Update...CDB Discussion...Leighton Aviation...CDB
Hazardous weather outlook, Jul 31, 4:53 AM CDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 453 AM CDT SUN JUL 31 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 453 AM CDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS ARE POSSIBLE THIS MORNING ACROSS EASTERN KS AND FAR WESTERN MO. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDEX VALUES OF 102 TO 107 EXPECTED MONDAY THROUGH THURSDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:21 PM CDT | Areal Flood Advisory | EAX | Carroll, Cooper, Howard, Lafayette, Saline | 4 hr |
| Aug 1, 12:05 AM CDT | Flash Flood Warning | EAX | Cooper, Howard, Saline | 16 hr |
| Aug 1, 1:05 AM CDT | Special Weather Statement | EAX | Daviess | 25 min |
| Aug 1, 1:40 AM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Lafayette, Livingston, Ray, Saline | 6 hr |
| Aug 1, 2:28 AM CDT | Flash Flood Warning | EAX | Cooper, Pettis, Saline | 13 hr |
| Aug 1, 2:33 AM CDT | River Flood Warning | EAX | Carroll | 5 days |
| Aug 1, 2:46 AM CDT | River Flood Warning | EAX | Cooper, Saline | 5 days |
| Aug 1, 2:51 AM CDT | Areal Flood Advisory | EAX | Caldwell, Daviess, DeKalb, Gentry, Harrison, Livingston and 1 more | 6 hr |
| Aug 1, 2:57 AM CDT | River Flood Warning | EAX | Cooper | 49 hr |
| Aug 1, 3:45 AM CDT | Flash Flood Warning | EAX | Caldwell, Daviess, DeKalb, Gentry, Grundy, Harrison and 2 more | 12 hr |
| Aug 1, 4:46 AM CDT | Flash Flood Warning | EAX | Henry, Johnson, Pettis | 11 hr |
| Aug 1, 6:26 AM CDT | River Flood Warning | EAX | Cooper | 44 hr |
| Aug 1, 6:53 AM CDT | River Flood Warning | EAX | Linn, Livingston | 51 hr |
| Aug 1, 6:53 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 3 days |
| Aug 1, 7:43 AM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Lafayette, Livingston, Ray, Saline | 8 hr |
| Aug 1, 9:31 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 46 hr |
| Aug 1, 1:54 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 38 hr |
| Aug 1, 3:29 PM CDT | Areal Flood Warning | EAX | Caldwell, Carroll, Daviess, DeKalb, Gentry, Grundy and 4 more | 24 hr |
| Aug 1, 3:33 PM CDT | Areal Flood Warning | EAX | Cooper, Henry, Howard, Johnson, Lafayette, Pettis and 1 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.